Key Steps to Treating Patients With Gastrointestinal Toxicities
To start, nurses must be able to prevent and anticipate GI toxicities.
Colitis and diarrhea are two gastrointestinal (GI) toxicities nurses should not only be aware of, but also be knowledgeable on how to monitor and manage them, according to Marianne Davies, DNP, RN, CNS, ACNP-BC, AOCNP.
“The most common GI toxicity is going to be colitis or diarrhea, and that’s something that is important to know,” said Davies, who is an associate professor and oncology nurse practitioner at the Yale Comprehensive Cancer Center, during a presentation at the 3rd Annual School of Nursing Oncology.
“One thing to keep in mind is that you want to know what the patient’s baseline bowel pattern is. This is really important.”
To start, nurses must be able to prevent and anticipate GI toxicities. For example, the first thing to consider, Davies said, is that he onset of diarrhea and colitis is anywhere from 3 days to 10 weeks of treatment for patients. Therefore, educating patients on these adverse events (AEs) as well as to avoid any foods that might cause diarrhea or loose stools is key.
In addition, it is vital that the nursing staff assess patients’ bowel patterns in relation to other medication toxicities they may have.
“When I think about my patients and they are someone who had opioid-induced constipation prior, I want to keep that in mind because having that shift increase of going every 2 to 3 days because of the opioid and now going every 3 hours, it could be your indication that they are developing that colitis. It is that change in pattern that is really important for you to understand,” she added.
In anticipation, another thing for nurses to consider is the fact that diarrhea is more common and occurs earlier when patients are treated with a CTLA-4 agent — as monotherapy and in combination with other drugs. However, Davies noted that a significant increase in stool should not be the only indicator of this immunotherapy-associated AE.
“Some patients, if they have significant constipation or if they are not having a lot of intake, they may not have a significant increase in the number of stools, so don’t let that be your only indication,” she added. “They may just have an increase in cramping, discomfort, feeling unsettled or even some urgency. So, those are some other things to use as indicators, so don’t let just the number of stools be your only guiding principle.”
When a patient presents with a GI toxicity, first, nurses must rule out any other toxicities, like an infection.
“Let’s say your patient was just in the hospital and just on antibiotic therapy, and they might have an elevation in their white count, you might think “Is this an antibiotic toxicity? Do they have C-diff just from being in the hospital?” Davies said. “Maybe we need to get the stool cultures along with that to be able to help decipher what the etiology of that toxicity is.”
Stool panels typically consist of testing lactoferrin or calprotectin levels. Of note, though, lactoferrin testing is something that can be done at the institution, whereas calprotectin testing involves the GI team and must be sent out to a lab.
In addition to stool cultures, nurses should monitor for additional symptoms like mucus or blood in the stool, nausea, or vomiting.
“Other things for you: make sure that you are encouraging your patients to maximize their supportive care; make sure they are very well hydrated; and educate them about dietary changes,” Davies added.
Davies M. Multidisciplinary Management of Immunotherapy-Related Adverse Events. Presented at: 3rd Annual School of Nursing Oncology; August 2-3, 2019; San Diego, CA.